Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 11, NWS Wilmington, NC

April 5, 2008Bladen County, North Carolina

NWS Wilmington, NC issued this tornado warning at Apr 5, 2008, 2:53 PM EDT for Bladen County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2008, 2:53 PM EDT (18:53 UTC)
Expired
Apr 5, 2008, 3:15 PM EDT
In force
22 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KILM 051853
TORILM
NCC017-051915-
/O.NEW.KILM.TO.W.0011.080405T1853Z-080405T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT SAT APR 5 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SMITHS
  CROSSROADS...OR ABOUT 11 MILES EAST OF ELIZABETHTOWN...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   SMITHS CROSSROADS BY 300 PM...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3474 7838 3471 7837 3469 7833 3466 7831
      3462 7831 3461 7830 3451 7842 3464 7857
      3478 7842
TIME...MOT...LOC 1853Z 225DEG 30KT 3465 7841

$$

RAS
1 follow-up statement
000 
WWUS52 KILM 051914
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT SAT APR 5 2008

NCC017-051923-
/O.EXP.KILM.TO.W.0011.000000T0000Z-080405T1915Z/
BLADEN NC-
313 PM EDT SAT APR 5 2008

...THE TORNADO WARNING FOR CENTRAL BLADEN COUNTY WILL EXPIRE AT 315
PM EDT...

AT 309 PM EDT...THE STORM WHICH PROMPTED THE WARNING HAS MOVED 
NORTHEAST OUT OF BLADEN COUNTY...THUS THE TORNADO WARNING WILL BE 
ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3474 7838 3471 7837 3469 7833 3466 7831
      3462 7831 3461 7830 3451 7842 3464 7857
      3478 7842
TIME...MOT...LOC 1913Z 225DEG 30KT 3477 7827

$$

RAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:47 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 5, 2:47 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
247 PM EDT SAT APR 5 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND MOVE ACROSS THE
CAROLINAS THROUGH SUNDAY MORNING. HIGH PRESSURE WILL BUILD DOWN THE
EAST COAST SUNDAY AND REMAIN IN PLACE THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 9 AM SATURDAY...RAINFALL AMOUNTS VARIED WIDELY ACROSS THE AREA
WITH AS MUCH AS 1 TO 2 INCHES ACROSS PORTIONS OF SOUTHEAST NORTH
CAROLINA AND AS MUCH AS 1 INCH ACROSS NORTHWEST PORTIONS OF SOUTH
CAROLINA. MODEL PROFILES CONTINUE TO INDICATE A MOIST COLUMN THROUGH
AN EXCEPTIONALLY DEEP LAYER AND SO RAINFALL AMOUNTS OF AT LEAST AN
INCH WITH PERHAPS 2 INCHES LIKELY THROUGH AROUND DAYBREAK SUN. NO
WIDESPREAD FLOODING IS EXPECTED...BUT LOCALLY...IN URBAN AREAS...
DRAINAGE SYSTEMS MAY BRIEFLY BE UNABLE TO KEEP UP RESULTING IN
PERIODS OF STREET FLOODING DURING THE HEAVIEST OF DOWNPOURS.

NO SUNSHINE TODAY SO WE ARE GOING TO HAVE TO RELY ON FRONTAL LIFT AS
WELL AS LIFT FROM WEAK AREAS OF LOW PRESSURE RIPPLING ALONG THE
FRONT TO AID IN THE GENERATION OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS. CAPES MAX OUT 1200-1800 J/KG. WET BULB ZEROS
11000-12000 FT AND  -20 DEG C HEIGHTS OF 25 KFT WILL BE ENOUGH FOR
HAILERS SHOULD WE BE ABLE TO SUSTAIN STRONG UPDRAFTS ABOVE THESE
LEVELS. SW LOW LEVEL JET NEAR 45 KT THIS EVE AND TONIGHT WITH RIGHT
ENTRANCE REGION OF UPPER JET IN PLACE SHOULD BE SUFFICIENT TO
SUSTAIN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS COLD FRONT
IS NOT EXPECTED TO CLEAR THE AREA UNTIL SUN MORNING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...COULD BE A RATHER NASTY COUPLE OF DAYS
FOLLOWING THE RAIN EVENT SUNDAY THROUGH TUESDAY AS SURFACE HIGH
PRESSURE WEDGING DOWN FROM THE NORTHEAST REMAINS IN PLACE UNDER WEAK
MID LEVEL RIDGE.

THE ONLY POPS TO BE CONCERNED WITH ARE AN EXTENSION OF THE ACTIVITY
THROUGH 1800 UTC SUNDAY WITH THE SLOWER PROGRESSION OF THE FRONT OFF
THE COAST. PRECIPITABLE WATERS DROP TO NEAR ONE HALF OF AN INCH
SUNDAY AFTERNOON WITH MOST OF THAT BECOMING TRAPPED UNDER MASSIVE
SUBSIDENCE INVERSION BEGINNING NEAR 900MB. THE MOIST NORTHEAST FLOW
CONTINUES THROUGH TUESDAY MORNING. MAV GUIDANCE IS SHOWING OVERCAST
SKIES THROUGH THE PERIOD AND DONT SEE ANY REASON TO DEVIATE.

NO SIGNIFICANT CHANGES TO TEMPERATURE FORECAST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 AM SATURDAY...USED UNEDITED GRIDDED MOS FOR THE EXTENDED
THIS MORNING DUE TO TIME CONSTRAINTS. THE QUICK AND DIRTY...WARMING
TREND AS 500MB RIDGE BUILDS AS CONDITIONS REMAIN DRY.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
EXPECT MVFR CONDITIONS THIS AFTERNOON AND TONIGHT WITH TEMPO IFR IN
WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS. VSBY WILL BE
MOST REDUCED IN HEAVY RAIN...WHICH IS POSSIBLE NOW THROUGH TONIGHT.

AFTER 06Z THE HIGHEST THREAT FOR RAIN MOVES EAST...BUT IFR
CONDITIONS ARE POSSIBLE THROUGH 13Z SUNDAY.  CEILINGS COME UP SUNDAY
MORNING AS WINDS SHIFT INTO THE WEST...AND EVENTUALLY NORTHWEST.
MVFR CONDITIONS MID MORNING SUNDAY WITH IFR CONDITIONS DURING THE
AFTERNOON WITH A BROKEN DECK AROUND 4K.

EXTENDED OUTLOOK SUNDAY THROUGH WEDNESDAY...LOW CIGS MAY CONTINUE
THROUGH 12Z TUESDAY AS A CAD EVENT SETS UP...THEN GENERALLY VFR
THROUGH THE REMAINDER OF THE PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SATURDAY...SMALL CRAFT ADVISORY CONDITIONS CONTINUE
ACROSS THE AREA AND WITH TIGHTENING PRESSURE GRADIENT NOT ONLY AHEAD
OF FRONT...BUT AHEAD OF WAVES OF LOW PRESSURE MOVING ALONG THE
BOUNDARY...EXPECT WINDS AND SEAS WILL CONTINUE TO BUILD INTO THE
OVERNIGHT PERIOD. ALSO...NUMEROUS TO WIDESPREAD CONVECTION WILL KEEP
SEAS TURBULENT WITH LOCALLY HIGHER SEAS IN THE VICINITY OF
THUNDERSTORMS.

SHORT TERM /SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...HAVE DELAYED THE ONSET OF NORTHERLY WINDS
BEHIND THE FRONT UNTIL ABOUT MIDDAY SUNDAY. WINDS CONTINUE TO VEER
TO THE NORTHEAST THROUGH THE AFTERNOON. THERE THEY WILL REMAIN
THROUGH THE PERIOD WITH GENERALLY A 15-20 KNOT RANGE AS HIGH
PRESSURE REMAINS TO THE NORTHEAST.

SEAS WILL REMAIN IN A TIGHT RANGE AS WELL AT OR JUST UNDER SMALL
CRAFT CRITERIA...ESPECIALLY OUTER WATERS 3-5 FOOT RANGE EXPECTED.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 AM SATURDAY...NO CHANGES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT SUNDAY FOR
     AMZ250-252-254-256.

&&

NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...HEDEN
Hazardous weather outlook, Apr 5, 11:30 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EDT SAT APR 5 2008

AMZ250-252-254-256-060715-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1130 AM EDT SAT APR 5 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THUNDERSTORMS
WILL CONTAIN HEAVY RAIN...RESTRICTING VISIBILITIES TO LESS THAN 1
NM. ISOLATED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. WATERSPOUTS
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY AND TONIGHT.

NCZ087-096-097-099-101-SCZ017-023-024-032>034-039-046-060715-
ROBESON-BLADEN-PENDER-COLUMBUS-NEW HANOVER-MARLBORO-DARLINGTON-
DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
1130 AM EDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. ADDITIONAL
RAINFALL AMOUNTS ON THE ORDER OF 1 TO 2 INCHES ARE EXPECTED. BRIEF
MINOR STREET FLOODING IS POSSIBLE IN ANY PROLONGED DOWNPOUR.
ISOLATED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY AND TONIGHT.

NCZ100-060715-
BRUNSWICK-
1130 AM EDT SAT APR 5 2008

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. ADDITIONAL
RAINFALL AMOUNTS ON THE ORDER OF 1 TO 2 INCHES ARE EXPECTED. BRIEF
MINOR STREET FLOODING IS POSSIBLE IN ANY PROLONGED DOWNPOUR.
ISOLATED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY AND TONIGHT.

RJD

In the hours before

Special weather statement, Apr 5, 9:28 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
928 AM EDT SAT APR 5 2008

NCZ099-SCZ034-051445-
COLUMBUS-HORRY-
INCLUDING THE CITIES OF...WHITEVILLE...CONWAY...MYRTLE BEACH
928 AM EDT SAT APR 5 2008

...STRONG THUNDERSTORM ACROSS WESTERN HORRY COUNTY...

AT 925 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ACROSS WESTERN HORRY COUNTY...SOUTHWEST OF
GREEN SEA. THIS STORM IS MOVING NORTHEAST AT 40 MPH. THIS
THUNDERSTORM IS PRODUCING HEAVY RAINFALL...LIGHTNING...AND
POSSIBLY SMALL HAIL.  WIND GUSTS OVER 40 MPH ARE ALSO POSSIBLE.

COMMUNITIES IN THE PATH OF THESE STORMS ARE GREEN SEA...TABOR
CITY...CLARENDON...SIDNEY.

HEDEN
Special weather statement, Apr 5, 12:58 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1258 PM EDT SAT APR 5 2008

NCZ087-SCZ017-023-024-032-051800-
ROBESON-MARLBORO-DILLON-DARLINGTON-FLORENCE-
1258 PM EDT SAT APR 5 2008

AT 1258 PM EDT...SHOWERS AND THUNDERSTORMS WERE PRODUCING HEAVY
RAIN...ALONG A LINE FROM 8 MILES SOUTHEAST OF NEAR LUMBERTON TO
DILLON TO FLORENCE TO SARDIS. THE SHOWERS AND STORMS WILL MOVE
NORTHEAST ALONG THIS NEARLY STATIONARY LINE AT 40 MPH THROUGH 200
PM EDT.

PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS HAS OCCURRED
ACROSS PORTIONS OF THIS AREA AND IS EXPECTED TO CONTINUE AS AN
ADDITIONAL INCH OF RAIN FALLS ON ALREADY SATURATED GROUND. MOTORISTS
ARE URGED TO SLOW DOWN AND NOT TO DRIVE THROUGH WATER COVERED
ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...DILLON...
FLORENCE...RED SPRINGS... ALMA...BINGHAM...BROWNSVILLE...
BUIE...CARTERSVILLE...CLAUSSEN...CLIO AND DUNBAR.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:13 PM EDTAreal Flood AdvisoryILMBladen, Robeson2 hr
Apr 5, 5:56 PM EDTAreal Flood AdvisoryILMBladen, Columbus3 hr

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.